Alert archive / Texas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 49, NWS Corpus Christi, TX

May 24, 2020La Salle County, McMullen County, Webb County, Texas

NWS Corpus Christi, TX issued this severe thunderstorm warning at May 24, 2020, 8:21 PM CDT for La Salle County, McMullen County, Webb County, Texas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2020, 8:21 PM CDT (01:21 UTC)
Expired
May 24, 2020, 9:00 PM CDT
In force
39 min
Issued by
NWS Corpus Christi, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties La Salle County, TX, McMullen County, TX, Webb County, TX

The radar

The Laughlin AFB radar (KDFX), 148 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 5:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 1.4 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2020-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2650 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2020-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 151 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2650 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1385 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
151 m²/s²
0-3 km storm-relative helicity
329 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

585 
WUUS54 KCRP 250121
SVRCRP
TXC283-311-479-250200-
/O.NEW.KCRP.SV.W.0049.200525T0121Z-200525T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Corpus Christi TX
821 PM CDT Sun May 24 2020

The National Weather Service in Corpus Christi has issued a

* Severe Thunderstorm Warning for...
  Northern Webb County in south central Texas...
  La Salle County in south central Texas...
  Northwestern McMullen County in south central Texas...

* Until 900 PM CDT.

* At 820 PM CDT, severe thunderstorms were located along a line
  extending from near Pearsall to near Light to 20 miles southwest of
  Chupadera Ranch Airport, moving southeast at 45 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cotulla, Encinal, Tilden, Las Tiendas, Cross, Fowlerton, La
  Esperanza Ranch Airport, Columbia Bridge, Fort Ewell Site, Artesia
  Wells, Gardendale, Woodward, Zella, Millett, Los Angeles,
  Callaghan, Chupadera Ranch Airport, Chaparral Wildlife Management
  Area and Botines.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 2820 9940 2864 9940 2864 9837 2801 9884
      2770 9975 2778 9982 2776 9984 2780 9988
      2798 9993 2800 9999 2815 10008 2819 10021
TIME...MOT...LOC 0120Z 294DEG 38KT 2886 9915 2827 9946 2798 10030 

HAIL...1.00IN
WIND...60MPH
 
$$

Huffman

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 6:45 PM CDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 24, 6:45 PM CDT, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Corpus Christi TX
645 PM CDT Sun May 24 2020

.AVIATION /00Z TAFs/...
The main aviation concern for the 00Z TAFs centers around timing
of TSRA at all terminals tonight.

Area radars shows thunderstorms rapidly developing along the Rio
Grande this evening with a secondary area of development along
Interstate 10 in between SAT and HOU as a shortwave trough lifts
out of northern Mexico. TSRA along the Rio Grande are expected to
grow upscale into a larger complex through the evening hours,
reaching LRD and COT by 04Z. Increasing forcing from the
aforementioned trough has already resulted in smaller TSRA
development near COT and terminal impacts are expected to occur
shortly. TSRA will be capable of straight-line winds in addition
to large hail and IFR or LIFR visibilities from locally heavy
rain. Expect the TSRA cluster to propagate from west to east
towards ALI and CRP after 06Z with improving conditions at these
terminals behind TSRA passage.

The secondary cluster of TSRA noted along Interstate 10 may
propagate towards the south through the evening hours as outflow
has begun to surge southward and VCT may see an initial round of
TSRA activity before the Rio Grande storms arrive before 12Z.
Overnight rainfall and a weakness in the wind field may result in
temporary MVFR ceilings and visibilities developing before mixing
out mid-morning. SHRA may redevelop near COT/LRD closer to 17Z
from diurnal heating with VFR conditions and southeast winds 10-15
knots with gusts 20-25 knots throughout the afternoon. Another
TSRA cluster may approach the South Texas terminals after 00Z
Tuesday.

&&

.PREV DISCUSSION... /Issued 409 PM CDT Sun May 24 2020/

SHORT TERM (Tonight through Monday night)...

An upper level disturbance is expected to approach the CWA
tonight and combine with high CAPE (2500-3500 J/kg per NAM
deterministic), above normal PWAT values, and significant 0-6km
vertical shear, to generate strong to possibly severe convection
tonight. Concur with SPC with respect to a Slight Risk overnight.
HREF output suggest convection could occur between 00z and 12z
Monday. Anticipate an MCS to move across the region and thus will
likely move across the CWA in 1/2 the time, yet unsure of the
specific timing. Monday, anticipate isolated/scattered convection
during the afternoon. Monday night, deterministic output predicts
another yet stronger upper disturbance to enter the CWA after 00z
Tuesday. Expect another period of scattered to numerous showers
over the CWA. Water levels may reach the threshold for coastal
flooding during the next high tide. However, convection
overnight/early Monday may disrupt necessary wind forcing. The
PETSS suggests that maximum water levels may occur just below the
threshold. Nevertheless, will defer to later shifts to decide on
possible CFW issuance.

LONG TERM (Tuesday through Sunday)...

Remaining quite active at the beginning of the extended period
Tuesday morning as a closed low develops over north Texas and a weak
frontal boundary slides across the region. Moisture convergence
along this boundary, steep lapse rates and moderate instability are
all expected to contribute to the formation of an MCS northwest of
the area late Monday night that will push across South Texas Tuesday
morning. Given these factors, along with a weak cap in place,
scattered to numerous showers and thunderstorms will remain likely
through early Tuesday afternoon, with some of the storms becoming
strong to severe at times. Therefore, both SPC and WPC have
maintained the region under a Marginal Risk for severe weather and
excessive rainfall respectively mainly for the aforementioned time
frame. The convective line is forecast to move offshore by Tuesday
afternoon, and drier air will filter in from the north as a surface
high pressure builds over central Texas. Mostly dry conditions can
be expected Tuesday night through possibly Wednesday night, but
slight to chance PoPs will remain in the forecast through next
weekend as the closed low meanders across the state sending a few
weak impulses into the region which will combine with the available
moisture and instability to produce some showers/storms. Otherwise,
mostly cloudy skies and below to near normal high temperatures will
continue through Sunday next week.

MARINE...

Scattered/numerous showers and thunderstorms overnight/Monday.
In response to a strong upper level disturbance,
scattered/numerous showers and thunderstorms expected again Monday
night. A weak to moderate onshore flow will persist through
midweek with daily chances for thunderstorms. Winds may briefly
turn northeast Tuesday afternoon behind a weak frontal boundary,
before weak offshore winds arrive on Wednesday. Scattered to
numerous thunderstorms, some severe, will be possible Tuesday.
Isolated to scattered showers will continue through the week and
into the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    74  87  71  83  69  /  60  50  60  70  30
Victoria          71  86  69  83  67  /  70  60  60  70  30
Laredo            72  90  71  86  69  /  70  20  60  50  20
Alice             71  90  70  85  67  /  70  40  70  70  30
Rockport          76  87  73  84  72  /  70  60  60  70  40
Cotulla           69  90  68  86  67  /  70  30  70  50  20
Kingsville        72  90  71  85  68  /  60  40  60  70  30
Navy Corpus       76  85  73  83  73  /  60  60  60  70  40

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.

&&

MSH/98...AVIATION
Hazardous weather outlook, May 24, 3:52 AM CDT, 16 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
352 AM CDT Sun May 24 2020

TXZ229>234-239>247-342>347-442-443-447-250900-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-
Jim Wells-Inland Kleberg-Inland Nueces-Inland San Patricio-
Coastal Aransas-Inland Refugio-Inland Calhoun-Coastal Kleberg-
Coastal Nueces-Coastal San Patricio-Aransas Islands-
Coastal Refugio-Coastal Calhoun-Kleberg Islands-Nueces Islands-
Calhoun Islands-
352 AM CDT Sun May 24 2020

This hazardous weather outlook is for South Texas.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms today will become more
numerous tonight. Some severe wind gusts and hail are possible
tonight in addition to heavy rainfall and minor flooding.

.DAYS TWO THROUGH SEVEN...Memorial Day through Saturday

Scattered to numerous thunderstorms are possible again on Monday
night with heavy rainfall the greatest threat. The risk for
flooding will continue through the week as additional rounds of
storms develop at times.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight. Please relay any
information about observed severe weather to the NWS while
following all local, state and CDC guidelines.

GMZ230-235-250-255-270-275-250900-
Bays and Waterways from Baffin Bay to Port Aransas-
Bays and Waterways from Port Aransas to Port O'Connor-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out
20 NM-Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to
60 NM-
352 AM CDT Sun May 24 2020

This hazardous weather outlook is for the Middle Texas
Coastal Waters.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will occur at times. A few
strong storms are possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Scattered to numerous thunderstorms are likely early Memorial Day
morning and again Tuesday morning, before becoming isolated to
scattered through the rest of the week. Some storms Memorial Day
and Tuesday may be strong to severe with gusty winds and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, May 24, 7:26 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
726 PM CDT Sun May 24 2020

TXZ229-239-250115-
Webb-La Salle-
726 PM CDT Sun May 24 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTH CENTRAL WEBB AND
WESTERN LA SALLE COUNTIES...

At 726 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Catarina to La Esperanza Ranch
Airport. Movement was northeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Cotulla, Encinal, Artesia Wells, Woodward, La Esperanza Ranch Airport
and Chaparral Wildlife Management Area.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 2820 9969 2820 9940 2864 9940 2839 9909
      2806 9919 2796 9958 2817 9971
TIME...MOT...LOC 0026Z 220DEG 15KT 2836 9954 2808 9954

Huffman
Special weather statement, May 24, 7:34 PM CDT, 47 minutes before
Special Weather Statement
National Weather Service Corpus Christi TX
734 PM CDT Sun May 24 2020

TXZ239-250115-
Webb-
734 PM CDT Sun May 24 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WEBB COUNTY...

At 734 PM CDT, a strong thunderstorm was located 17 miles west of
Columbia Bridge, or 36 miles northwest of Laredo, moving north at 25
mph.

Wind gusts of 50 to 55 mph are possible with this storm and will
likely be felt well ahead of the thunderstorm.

Locations impacted include...
Las Tiendas and Chupadera Ranch Airport.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in Corpus Christi.

LAT...LON 2820 9973 2781 9947 2773 9979 2778 9982
      2776 9984 2779 9985 2780 9988 2784 9988
      2788 9991 2791 9990 2794 9994 2798 9993
      2800 9999 2807 10002 2809 10005 2815 10009
      2817 10016 2820 10021
TIME...MOT...LOC 0034Z 196DEG 20KT 2781 10000

Huffman

The office that day

Everything else NWS Corpus Christi, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 7:26 PM CDTSpecial Weather StatementCRPLa Salle49 min
May 24, 7:34 PM CDTSpecial Weather StatementCRPDimmit41 min
May 24, 7:49 PM CDTSevere Thunderstorm WarningCRPLa Salle, Webb41 min
May 24, 8:53 PM CDTSevere Thunderstorm WarningCRPDuval, La Salle, McMullen, Webb67 min
May 24, 9:46 PM CDTSevere Thunderstorm WarningCRPDuval, Webb29 min
May 24, 10:00 PM CDTSevere Thunderstorm WarningCRPBee, Duval, Jim Wells, La Salle, Live Oak, McMullen and 1 more45 min
May 24, 10:10 PM CDTSevere Thunderstorm WarningCRPDuval, Jim Wells, Webb35 min
May 24, 10:44 PM CDTSpecial Weather StatementCRPBee, Duval, Goliad, Jim Wells, Live Oak46 min
May 24, 11:17 PM CDTSpecial Marine WarningCRP118 min
May 24, 11:19 PM CDTSpecial Marine WarningCRP116 min
May 24, 11:25 PM CDTSpecial Weather StatementCRPAransas, Bee, Calhoun, Goliad, Jim Wells, Kleberg and 4 more65 min
May 24, 11:36 PM CDTSevere Thunderstorm WarningCRPJim Wells, Nueces, San Patricio39 min
May 25, 12:10 AM CDTSevere Thunderstorm WarningCRPAransas, Kleberg, Nueces, San Patricio50 min
May 25, 12:44 AM CDTAreal Flood AdvisoryCRPNueces2 hr
May 25, 12:47 AM CDTSpecial Marine WarningCRP118 min
May 25, 12:56 AM CDTAreal Flood AdvisoryCRPNueces109 min
May 25, 2:00 AM CDTSpecial Weather StatementCRPNueces60 min
May 25, 2:39 AM CDTSpecial Marine WarningCRP36 min
May 25, 3:44 AM CDTCoastal Flood AdvisoryCRPKleberg, Nueces8 hr
May 25, 8:57 AM CDTRiver Flood WarningCRPVictoria25 hr
May 25, 9:03 AM CDTRiver Flood WarningCRPCalhoun, Refugio, Victoria4 days
May 25, 3:06 PM CDTSpecial Weather StatementCRPJim Wells24 min
May 25, 3:37 PM CDTSpecial Weather StatementCRPJim Wells23 min
May 25, 3:57 PM CDTSpecial Weather StatementCRPJim Wells48 min
May 25, 4:28 PM CDTSpecial Weather StatementCRPJim Wells47 min
May 25, 4:33 PM CDTSpecial Weather StatementCRPDuval27 min
May 25, 4:41 PM CDTSpecial Weather StatementCRPJim Wells49 min
May 25, 4:56 PM CDTSpecial Weather StatementCRPDuval49 min
May 25, 5:22 PM CDTSevere Thunderstorm WarningCRPDuval, Webb38 min
May 25, 5:55 PM CDTSevere Thunderstorm WarningCRPDuval, Webb50 min
May 25, 6:05 PM CDTSpecial Weather StatementCRPWebb40 min
May 25, 6:38 PM CDTSpecial Weather StatementCRPWebb52 min
May 25, 6:47 PM CDTSevere Thunderstorm WarningCRPWebb43 min

Nearby

Severe Thunderstorm Warnings in Texas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.